Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2000, 2:56 PM EDT for Summers County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 28, 2000, 3:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Summers County, WV
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:00 PM EDT | Thunderstorm Wind | Pipestem, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS51 KRNK 281856 SVRRNK WVC089-281930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 330 PM EDT. * AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PIPESTEM...MOVING EAST AT 20 MPH. HAIL UP TO NICKEL SIZE CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE HINTON... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI JUL 28 2000 CRNT MOIST SW FLOW PATTERN WILL PERSIST NEXT FEW DAYS AS UPR LOW REMAINS OVER THE UPR MIDWEST. NUMEROUS SPOKES OF ENERGY ROTATING ARND THE LOW COULD TRIGGER CONVECTION AT ANY TIME...BUT MAINLY AFTN AND EVE. CAPES REMAIN HIGH THRU THE FCST PD. MODELS CONT HAVING A VERY HARD TIME WITH TIMING OF INDIVIDUAL WAVES...AND WITH THE EASTERN EXTENT OF THEIR EFFECTS. WILL BROADBRUSH CHC POPS AND GIVE SLIGHTLY HIGHER ONES TO THE WEST THRU THE PERIOD...CLOSER TO THE ENERGY SOURCE. PCPBL WATER WILL GRADUALLY INCREASE INTO TMRW SO THREAT OF ISOLATED FLASH FLOODING WILL LIKELY INCREASE AS WELL. NOTHING MUCH CHANGING IN THE EXTENDED EITHER. ALTHOUGH THE MRF BEGINS BUILDING OFFSHORE RIDGE BACK INTO THE SOUTHEAST US EARLY NEXT WEEK...WHICH MAY START TO DRY THINGS OUT. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. JDS [
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:55 PM EDT | Flash Flood Warning | RNK | Greenbrier | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.